There is a slight connection between lisinopril and cramps, though the majority of patients who take this drug will not experience this side effect. Patients who take a combination of lisinopril and hydrochlorothiazide are at a greater risk of developing muscle cramps as a side effect. If a patient takes lisinopril and cramps appear, a doctor should be notified because this could be an indication of a serious reaction to the drug. Other side effects, such as headache, nausea, and weakness are much more common with the use of this drug.
In a clinical study of lisinopril, approximately 0.5 percent of patients reported muscle cramps as a side effect. Scientists found that 0.5 percent patients who were given a placebo also experienced this effect. Though it is possible for patients to take lisinopril and develop cramps as a side effect, it is extremely unlikely for this to happen. In most cases, patients will experience cramps as a result of exercise or strain or as a result of nervousness over taking lisinopril.
A study of side effects experienced by patients taking lisinopril and hydrochlorothiazide found that patients have a slightly higher chance of experiencing muscle cramps compared to what was seen with the group that was given a placebo. With the combination of these medications, 2.9 percent of patients had cramps, indicating a positive connection between lisinopril and cramps. This percentage rate is still low, however, so patients should not expect to have muscle cramps when taking this drug.
Patients should seek medical attention if they experience muscle pain while taking this drug because a connection between lisinopril and cramps is unusual. Muscle cramps can be an indicator of a serious reaction to the drug, which could, if left untreated, cause serious harm or death to the patient. If a patient has muscle cramps that are caused by stress or strain to the muscles, it is probably safe to continue using this medication, though a doctor should be consulted.
Though the connection between lisinopril and cramps is not strong, a patient may experience a variety of other side effects. Lisinopril is known to cause headaches and gastrointestinal discomfort, including nausea and diarrhea. This medication can affect the respiratory system as well, leading to coughing, congestion, or cold. Life threatening side effects and allergic reactions are also possible with the use of this medication, and patients should see a doctor promptly if a rash appears, or if they start to feel extremely dizzy or lose consciousness.